Depression Community
Venlafaxine removal
About This Community:

This patient support community is for discussions relating to depression, counseling, sleep problems, and nutrition.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Venlafaxine removal

I was recently withdrawn from Venlafaxine 300mgs. bd and had a rough time with sweats and feeling freezing along with nervous system side effects. My GP prescribed me Duloxitine 20mgs. a couple  of weeks ago but they didn't appear to be making any difference so I stopped them a week ago. My sister has depression and takes Amitriptylline with good effect. Do you think I ought to request the same from my GP?
Related Discussions
8 Comments Post a Comment
Blank
480448_tn?1403547723
Were you tapered off the Effexor with the help of your doctor?  Was it done over a period of time?  If not, that's why you felt so lousy.  These meds should be slowly tapered, under the guidance of your doctor.  The good news is, the w/d symptoms will eventually resolve.  The bad news is, usually, after stopping any antidepressant, or anti-anxiety med, is the likelihood of the return of the initial symptoms, which it sounds like you're experiencing.

Besides the two meds you've mentioned, have you ever taken anything else for your depression?  Ever tried an SSRI AD, like Zoloft, Lexapro, Prozac?  If so, what did you take, for how long, and what kind of experience did you have?  Did you have any success?

I wouldn't get too stuck on asking your doctor about a particular med, because everyone is different, what works for one person may not work for the next.  That being said, you definitely need to have a discussion with your doctor about what is next.  If you haven't tried an antidepressant in the SSRI class yet (like mentioned above), that would be a reasonable approach (and more logical before the Elavil like your sister takes, that is an older, tricyclic AD), and you could ask your doctor about that.  Effexor can be helpful, but it tends to be "activating" for a lot of people, causing surges of anxiety.  usualy, an SSRI AD is tried before a tricyclic.  Both are good medications, but the SSRIs tend to be better tolerated with less side effects.

You also have to make sure you are giving (any of) these medications ample time to work.  They usually take at least 6-8 weeks before changes can be noticeable, and sometimes dosage increases are necessary beyond that.  If dosage increases are prescribed, then you have to give the med another at least 4-6 weeks again before you assess its efficacy.  I always recommend that people give meds at least 2 months before making any changes or decisions.  That would be 2 months from the start of the medication, and also 2 months from any dosage increase.

Also, therapy is very important along with medications.  If you haven't tried that yet, ask your doc for a referral.  Finally, if possible, you would want your medications to be managed by a psychiatrist versus a family doctor.  They are just better equpped and more knowledgeable to handle these medications.  Just like you would seek out a cardiologist for a heart problem, the same idea applies here, for your mental health.

Good luck, let us know how you're doing!
Blank
1110049_tn?1384640486
Hello, I reckon withdrawal from Venlafaxine is one of the most talked about subjects on this forum.  I stopped cold turkey and had terrible withdrawals.  I was well for a year, lost all the weight I had put on, but got a terrible bout of depression again.  I am on Effexor 150mg a day, having been on the generic Viepax, but not finding it so effective.

Amatrypttyline is one of the old anti-depressants.  I expect, like me, you were on it once, as we have both had depression for many years.  I have stopped other anti-depressants cold turkey with no side effects at all.  

Why did your GP take you off Venlafaxine?

I live in Dorset in the UK, and have sent you a note and friend invitation.  Take care and keep in touch.
Blank
Avatar_f_tn
I was gradually withdrawn by my GP as I was having such awful sweats and freezing symptoms but still have the side effects as well as feeling that all I want to do is sleep all day and night. I have Zopiclone to help me sleep and I seem to wait around for the time in which I can take it and get some sleep. I spend all day lounging around reading, watching TV or playing games on my PC. This can't be life!
Blank
1110049_tn?1384640486
Yes some anti-depressants do give people side effects.  I have been on quite a few I could not tolerate.  Luckily I do not have side effects from Effexor.

My sleep is restless, but as I do not have to go to work the next day, I am lucky.  If I feel tired during the day I have a little nap.  

I like playing games on my computer, watching TV and reading, nothing wrong with that.  Do you get out much?
Blank
872945_tn?1333224071
Hi
I was weaned off 150mg of venlafaxine down to 75mg then 37.5mg and whilst on 37.mg for 2 weeks put on flouextine (prozac) 40mg and I have been great for 10month the only thing iv put a little weight on but putting that little weight on to how I was feeling then is amazing I'm now just wondering if I could drop down to 20mg to see if that helps with the weight but I'm feeling 100% now for the change in Meds.
Blank
480448_tn?1403547723
I know the weight gain is an unpleasant factor for some people, but for ME, in my opinion, I think it is a worth trade off, especially because you're feeling so much better mentally.  You can try to adjust your diet and increase your exercise regimen first, that may at least hold your weight steady with no further increases.

Just give it lots of thought.  Sometimes some extra pounds are WELL worth getting some peace mentally!
Blank
Avatar_m_tn
I'm having trouble understanding why you would go through the "Terrible withdrawal" (your words) from Venlafaxine, you would then start taking Effexor, which is the BRAND Name for Venlafaxine??
I agree that the withdrawal symptoms are absolutely horrendous - I'm actually going to my Psych appointment now, to slow down this awful taper. The medical community has plenty of "book-knowledge" about this stuff, but I suspect the books they are reading are written by drug companies and other people who have only book knowledge. Most (if not all) prescribers have never experienced the side effects of, or "discontinuation syndrome" from, the drugs they prescribe.
(Honestly, I wouldn't want to trust my health to someone who is in the state of mental fog and physical illness I'm feeling right now, but if they actually understood the patients' perspective, I believe care would be MUCH improved.)
Blank
1110049_tn?1384640486
The answer is easy, I would rather take Effexor, which suits me well, than have depression.  I thought I would see if I could do without medication, but the answer is no.  I am perfectly happy to back on Effexor.  It has stopped depression 90%, and also stopped anxiety and panic attacks.  What more could I ask?

the withdrawal took 2 weeks, and now is forgotten.  I benefit so much from Effexor - no big deal going on it again.  I do not propose to stop it again.  I am doing so well on  it.  

I can function really well - no side effects.  Life is OK.  I don't want depression so I take an anti-depressant, it is as simple as that.
Blank
Post a Comment
To
Recent Activity
2098557_tn?1409082810
Blank
Kermit the Hermit One good thing about music,... Comment
4 hrs ago
1302038_tn?1401843053
Blank
TinaR10 commented on OctoberMommy2014's status
5 hrs ago
2020005_tn?1404435525
Blank
KTowne commented on Shannon79's status
6 hrs ago
MedHelp Health Answers
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
1551327_tn?1408668686
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
480448_tn?1403547723
Blank
nursegirl6572
PA
1110049_tn?1384640486
Blank
4Maddie44
Dorset, United Kingdom
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
bbaggins
FL
Depression Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
12 hrs ago by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
1551327_tn?1408668686
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
480448_tn?1403547723
Blank
nursegirl6572
PA
1110049_tn?1384640486
Blank
4Maddie44
Dorset, United Kingdom
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
bbaggins
FL